Arizona, 2023

Flash Flooding and Flooding in Arizona, March 15 to 16, 2023

March 15 to 16, 2023 · NWS PSR · 8 events in 2 counties and zones

An area of low pressure moving across the western states resulted in waves of rainfall across the region during the day on the 15th. A round of widespread light to locally moderate rainfall activity was observed during the morning hours followed by a more significant round with thunderstorms during the evening hours in association with a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An area of low pressure moving across the western states resulted in waves of rainfall across the region during the day on the 15th. A round of widespread light to locally moderate rainfall activity was observed during the morning hours followed by a more significant round with thunderstorms during the evening hours in association with a cold front. Moisture levels associated with this low pressure system were in the 99th percentile for mid-March, signifying that environment was favorable for heavier rainfall rates to materialize. As a result of the heavier rainfall activity observed during the evening hours, flooding was observed across the Wickenburg area in northwestern Maricopa County, where over an inch of total rainfall was observed. Flooding was also observed along the low-water crossings that intersect the Hassayampa River, which runs from north to south along the western third of Maricopa County. Strong storms were also observed during the afternoon hours across southwestern Arizona, producing isolated gusts around 60 mph in the Yuma area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 15, 5:04 PM MST, 8 minutes earlier.

Area forecast discussion, Mar 15, 5:04 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
504 PM MST Wed Mar 15 2023

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Light rain this afternoon will redevelop as scattered to numerous
showers are expected this evening through early tomorrow morning
with isolated thunderstorms likely. A cooling trend starting
today will continue through the work week. Conditions expected to
improve going into Thursday, but temperatures will remain below
average over the next several days. Uncertainty this weekend
regarding precipitation chances and temperature fluctuations.

&&

.DISCUSSION...
The trough located over the west coast will continue it's eastward
progression, reaching the forecast area today. Scattered to numerous
showers will follow the leading edge of this trough. Associated low
pressure has caused a cooling trend to begin today, that will last
through the work week. Afternoon high temperatures are expected to
be in the upper 60s to low 70s across south-central AZ, while
southeast CA/southwest AZ will reach the mid 70s. The biggest
weather concerns will be from a storm system arriving this evening
that will bring widespread impacts, including: numerous showers,
gusty winds, small hail/graupel, and thunderstorm chances.

The SPC convective outlook has increased our region to a marginal
risk for severe weather. After this afternoon's showers pass
through, another more prominent line of showers will develop with
the frontal passage. Greater instability will be associated with
these showers as the main band of storms is expected to hit this
evening through early tomorrow morning. Thunderstorm chances have
risen to 15-35%, which may lead to small/hail graupel across the
area. In addition, the pressure gradient will continue to increase
today, causing breezy to windy conditions with gusts up to 40 mph
across high terrain areas of southeast CA this afternoon. The
incoming storms will contribute to this effect, leading to more
widespread breeziness across the region this evening.

A deep moisture plume currently situated over Arizona will allow for
moderate to occasionally heavy showers today and tonight. The latest
NAEFS shows IVT values in the 99th percentile, near 300 kg/m/s
indicating that rich moisture advection is anticipated over the
forecast area. In addition, GEFS PWAT values range from 0.75 to
1.00, further proving the amount of available moisture to pull from
is sufficient enough to produce at least moderate precipitation. The
latest NBM shows PoPs between 80-90% and QPF ranging from 0.4-0.6
inches across the Phoenix metro area. The highest QPF amounts remain
confined to the high terrain areas north and east of Phoenix,
reaching just over an inch in some parts. If this moisture plume
drys out aloft, lapse rates may steepen causing stronger updrafts
and more impactful weather. However, forecast soundings continue to
show a deep saturated profile at this time.

Since this is a warmer system, snow is not a concern as snow levels
will be above 6,000 feet. However, the rainfall combined with
snowmelt will contribute to the elevated flow at Tonto Creek and the
Salt River. This was cause flooding due to significant runoff into
waterways. Flood Warnings are currently in effect through Saturday,
but are likely to be extended. Salt River Project continues to
release water at Granite Reef Dam to account for the extra
runoff.

As the trough exits Thursday, a clearing trend will follow as dry
conditions take over the region through the end of the work week.
Model spread increases as we reach the weekend, where there is
uncertainty on whether zonal flow or ridging will build over
Arizona. Occasional shortwave passages may lead to precipitation
chances on Saturday and Sunday. If the GEFS and Canadian members
solution comes to fruition, ridging will build and temperatures will
see a warming trend. However, if the Euro ensemble members
prevail, temperatures will remain fairly stagnant. Regardless,
temperatures are expected to remain below seasonal normals but
will warm several degrees heading into early next week.

&&

.AVIATION...Updated at 0004Z.

South-central Arizona including KPHX, KIWA, KSDL, and KDVT:
CIGs have temporarily improved in parts of the Phoenix area, with
the lower CIGs having become more FEW to SCT, but VCSH with
periods of -SHRA will continue for the next couple hours. The
greatest aviation impact will be later this evening with VCTS
moving west to east the Phoenix area, between 3-7Z. Brief very
heavy rain, isolated severe hail (1" in diameter), lightning, and
stronger wind gusts will all be potential impacts. There is a
10-30% chance for storm wind gusts exceeding 30 kts. CIGs this
evening are expected around 5-6k ft, but could dip to MVFR with
the storms. The heavy rain could also lead to brief IFR/MVFR
visibility. Storms will move east of the area by 8-9Z with
improving conditions. Though SCT to BKN 5-6k ft clouds may persist
through the night. Winds will favor the S/SE ahead of the storms
and shift W/SW with them. Following the storms, a period of S/SE
again is expected through early Thursday before shifting back
westerly later Thursday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Very breezy W/SW winds will prevail through this evening, with
gusts in excess of 30 kts at KIPL and up to 25-30 kts at KBLH.
VCSH is expected at KBLH for the next hour or so, with potential
for brief VCTS, before activity shifts further east. Winds
gradually subside overnight and then shift more NW/N at both
terminals Thursday. SCT to occasionally BKN high clouds will
prevail, while FEW to SCT cumulus and wave clouds should clear
later this evening. FEW cumulus will likely develop again Thursday
afternoon.

&&

.FIRE WEATHER...
A low pressure system moving through the region today and tonight
will result in breezy to windy conditions, especially across SE CA
with winds gusting 20-30 mph across the lower deserts Wednesday
evening. Best chances for rain will be east of the Lower Colorado
River Valley today, with chance of wetting rains 50-70% across
southcentral AZ, with higher chances in higher terrain areas. The
thunderstorm threat remains, with the highest chances this evening
mainly across La Paz and Maricopa Counties. Temperatures will dip
below normal from through the rest of the week and into this
weekend. MinRH's will remain elevated in the 40-60% range today,
before a drying trend going through the end of the week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Leffel
AVIATION...Benedict
FIRE WEATHER...Young

In the hours before

Special weather statement, Mar 15, 4:05 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
405 PM PDT Wed Mar 15 2023

CAZ564-565-567-569-152345-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-Imperial Valley CA-
405 PM PDT Wed Mar 15 2023

...A strong thunderstorm will impact portions of northeastern
Imperial and Riverside Counties through 445 PM PDT...

At 405 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Brawley, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Imperial and Riverside Counties.

This includes CA Route 78 between mile markers 62 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a beuilding.

&&

LAT...LON 3306 11539 3322 11549 3351 11494 3322 11480
TIME...MOT...LOC 2305Z 243DEG 23KT 3318 11536

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Mar 15, 4:18 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
418 PM MST Wed Mar 15 2023

AZZ530>532-536-CAZ565-569-160000-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Imperial County Southeast CA-Palo Verde Valley CA-
418 PM MST Wed Mar 15 2023

...A strong thunderstorm will impact portions of southwestern La Paz,
northwestern Yuma and southeastern Imperial Counties through 500 PM
MST/500 PM PDT/...

At 418 PM MST/418 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Algodones Dunes, or 18 miles northwest of Somerton,
moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martinez Lake, Gordon's Well and Algodones Dunes.

This includes the following highways...
CA Interstate 8 between mile markers 66 and 90.
AZ Route 95 between mile markers 47 and 51.
CA Route 98 near mile marker 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 11513 3314 11447 3288 11430 3271 11482
      3269 11508
TIME...MOT...LOC 2318Z 244DEG 35KT 3281 11489

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Mar 15, 4:29 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
429 PM MST Wed Mar 15 2023

AZZ532-535-160015-
Southeast Yuma County AZ-Yuma AZ-
429 PM MST Wed Mar 15 2023

...A strong thunderstorm will impact portions of west central Yuma
and southeastern Imperial Counties through 515 PM MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm over
San Luis, or near Gadsden, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis and Araby.

This includes the following highways...
AZ Interstate 8 between mile markers 2 and 13.
AZ Route 95 between mile markers 29 and 33.
AZ Route 195 between mile markers 5 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3249 11479 3251 11482 3254 11481 3255 11479
      3256 11481 3260 11480 3278 11449 3254 11435
      3245 11468
TIME...MOT...LOC 2329Z 240DEG 31KT 3251 11480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Mar 15, 4:55 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
455 PM MST Wed Mar 15 2023

AZZ530>532-536-CAZ565-569-160045-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Imperial County Southeast CA-Palo Verde Valley CA-
455 PM MST Wed Mar 15 2023

...Strong thunderstorms will impact portions of southwestern La Paz,
northwestern Yuma and southeastern Imperial Counties through 545 PM
MST/545 PM PDT/...

At 455 PM MST/455 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

This includes the following highways...
CA Interstate 8 between mile markers 92 and 94.
AZ Route 95 between mile markers 49 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3273 11468 3288 11487 3339 11418 3308 11389
TIME...MOT...LOC 2355Z 234DEG 37KT 3298 11457

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Mar 15, 4:58 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
458 PM MST Wed Mar 15 2023

AZZ533-160045-
Central La Paz AZ-
458 PM MST Wed Mar 15 2023

...A strong thunderstorm will impact portions of northeastern La Paz
County through 545 PM MST...

At 458 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 17 miles southeast of Parker, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bouse.

This includes the following highways...
AZ Route 72 between mile markers 14 and 33.
AZ Route 95 between mile markers 125 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3423 11384 3424 11373 3421 11370 3421 11367
      3423 11364 3407 11346 3379 11411 3394 11428
      3426 11386
TIME...MOT...LOC 2358Z 233DEG 33KT 3391 11411

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heil

The radar

The Yuma radar (KYUX), 19 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
March 15, 5:12 PM MST
Where
Yuma County, 11.5 mi SE of Marine Air Station
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.499, -114.458

The Yuma Auxiliary Airfield Station measured a 60 mph gust.

Flash Flood, Maricopa

When
March 15, 8:03 PM MST to 10:03 PM MST
Where
Maricopa County, 1.18 mi W of Wickenburg to 1.42 mi W of Wickenburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.967, -112.750

A Maricopa County Flood Control District Gauge at Casandro Wash in Wickenburg registered flows going above alarm stage, which is 2.2 feet, at 20:03 MST. The flow reached a peak of 4.76 feet (343 cfs) at 20:30 MST and went below flood stage by 22:03 MST. This likely contributed to flooding along the inflow to Casandro Dam as well as small road crossings that intersect the wash. No damages or injuries were reported.

Flash Flood, Maricopa

When
March 15, 9:30 PM MST to 10:30 PM MST
Where
Maricopa County, 0.32 mi NE of Wickenburg to 0.3 mi NE of Wickenburg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.974, -112.727

Portions of Jack Burden Rd in Wickenburg closed due to flooding. No damages or injuries were reported.

Flash Flood, Maricopa

When
March 15, 9:30 PM MST to 10:30 PM MST
Where
Maricopa County, 1.33 mi NNE of Matthie to 0.7 mi NNE of Matthie
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.999, -112.774

Portions of Vulture Mine Rd in Wickenburg closed due to flooding. No damages or injuries were reported.

Flood, Maricopa

When
March 16, 12:00 AM MST to 1:00 PM MST
Where
Maricopa County, 77.72 mi W of Tonto Basin to 77.83 mi W of Tonto Basin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.741, -112.690

Patton Road between 293rd Ave and Douglas Ranch Rd was closed due to flooding from the overflow of the Hassayampa River. A Maricopa County Flood Control District Gauge located 11 miles upstream registered flows going above alarm stage, which is 9.0 feet, at 21:50 MST on 3/15, peaking at 9.81 feet (2011 cfs) at 23:30 MST. The flow went below alarm stage at 10:58 MST on 3/16. No damages or injuries were reported.

Flood, Maricopa

When
March 16, 7:00 AM MST to 8:00 PM MST
Where
Maricopa County, 6.58 mi NW of Buckeye Muni Arpt to 6.98 mi NW of Buckeye Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.493, -112.754

Tonopah Salome Highway between 327th Drive and 315th Avenue was closed due to overflow from the Hassayampa River. No damages or injuries were reported.

Flood, Maricopa

When
March 16, 7:00 AM MST to 8:00 PM MST
Where
Maricopa County, 2.54 mi NNE of Dixie to 1.8 mi NNW of Hassayampa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.384, -112.753

Baseline Rd between Johnson Rd and 331st Ave was closed due to flooding from the overflow of the Hassayampa River. No damages or injuries were reported.

Flood, Maricopa

When
March 16, 7:00 AM MST to 11:00 AM MST
Where
Maricopa County, 0.64 mi W of New River to 0.72 mi W of New River
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.920, -112.141

Old Stage Rd Northbound at New River Rd was closed due to flooding. No damages or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088391, 1088185, 1088187, 1088191, 1088385, 1088383, 1088384, 1088387.